Multiple Sclerosis/Depression/PTSD

Posted by Manysilver @manysilver, Jul 30, 2016

I am a 66 yr old female that has been diagnosed with MS/Major Depression/PTSD. In the early 2000s I was diagnosed with Depression and was placed on Ativan. After moving to a new location and getting a new psychiatrist, he started to wean me off of the Ativan. He didn’t do it right and I went into a very bad withdrawal. I dropped that psychiatrist (had him fired) and ended up with my current female psychiatrist. Since then I have had two hospitalizations and have multiple drugs prescribed and changed to where I am no longer on any anti-depressants. I have suffered multiple serious side effects from taking and going off of these drugs. Sleeping is very difficult for me and I am taking Clonzepam 1mg along with 300mg of Trazadone for sleep. I am very restless sleeping and don’t feel like I slept well when I wake up. I haven’t felt like myself for years now and my psychiatrist says I won’t feel like I did when I was on Ativan. When I was on that for several years and had energy and the will to live life to the fullest. Now I think of dying every day (won’t do that as I am afraid of dying) and just don’t have the desire to do anything. I used to have pride in the way I looked and dressed and now I don’t care. The drugs I was on made me gain weight so my clothes don’t fit right and I haven’t had the desire to go shopping. My husband is now my caretaker in some respects as I have no desire to do anything. I have to force myself to get up from my chair everyday to just do the smallest of tasks. My feeling is that there isn’t any medication or therapy that has helped me and I am about at the end of my rope. There isn’t any true information that my Multiple Sclerosis is contributing to what is going on with me at least that is what my neurologist ang psychiatrist say. They just don’t know. I have what they call Benign MS so I am not wheelchair bound. Is there any hope for me? I need help but I don’t know what to do. Can anyone out there help me?

Interested in more discussions like this? Go to the Depression & Anxiety group.

@manysilver: As a non-physician, I shall give you my free opinion. You were on long-term therapy with Ativan (generic lorazepam) and it seems to me that you are now suffering from benzodiazepine withdrawal syndrome.
https://en.wikipedia.org/wiki/Lorazepam
https://en.wikipedia.org/wiki/Benzodiazepine_withdrawal_syndrome
You might attempt to find a psychiatrist (or neurologist) who is willing to treat you with lorazepam for long periods with frequent “drug holidays” to prevent dependence on lorazepam from becoming too bad.

REPLY

Thanks for the info on the withdrawal from Ativan. It was a nightmare of the worse kind and besides that I had a male shrink that was god awful. Although I was doing fine on the Ativan at the time ( had to get a new shrink because of a move) the new shrink told me he would refuse to treat me unless I agreed to discontinue use of the Ativan. I didn’t know what I was in for and agreed to go off of it. He didn’t warn me about the side effects of going off of Ativan even though he was doing it on a sliding scale. Even doing that I still had a horrible reaction for several years. After four years now I am still not myself. I complained to the clinic administrator about what this doc did to me and because he had other patient complaints he was terminated. Now he is doing his bad medicine with others as here in Wisconsin you can’t sue for malpractice anymore. My current psychiatrist has me back on Ativan only cause I begged her to. Told her I really felt good on this medication but we’d have to watch it closely. I am starting to feel some better but time will tell. Thanks for the info! Manysilver

REPLY
@manysilver

Thanks for the info on the withdrawal from Ativan. It was a nightmare of the worse kind and besides that I had a male shrink that was god awful. Although I was doing fine on the Ativan at the time ( had to get a new shrink because of a move) the new shrink told me he would refuse to treat me unless I agreed to discontinue use of the Ativan. I didn’t know what I was in for and agreed to go off of it. He didn’t warn me about the side effects of going off of Ativan even though he was doing it on a sliding scale. Even doing that I still had a horrible reaction for several years. After four years now I am still not myself. I complained to the clinic administrator about what this doc did to me and because he had other patient complaints he was terminated. Now he is doing his bad medicine with others as here in Wisconsin you can’t sue for malpractice anymore. My current psychiatrist has me back on Ativan only cause I begged her to. Told her I really felt good on this medication but we’d have to watch it closely. I am starting to feel some better but time will tell. Thanks for the info! Manysilver

Jump to this post

@manysilver, I would say that psychiatrist who took you off Ativan without protection is the last straw. I hope you turn him in to state medical licensing authorities and his national association. Hang him out to dry in the hot sun!

REPLY
@manysilver

Thanks for the info on the withdrawal from Ativan. It was a nightmare of the worse kind and besides that I had a male shrink that was god awful. Although I was doing fine on the Ativan at the time ( had to get a new shrink because of a move) the new shrink told me he would refuse to treat me unless I agreed to discontinue use of the Ativan. I didn’t know what I was in for and agreed to go off of it. He didn’t warn me about the side effects of going off of Ativan even though he was doing it on a sliding scale. Even doing that I still had a horrible reaction for several years. After four years now I am still not myself. I complained to the clinic administrator about what this doc did to me and because he had other patient complaints he was terminated. Now he is doing his bad medicine with others as here in Wisconsin you can’t sue for malpractice anymore. My current psychiatrist has me back on Ativan only cause I begged her to. Told her I really felt good on this medication but we’d have to watch it closely. I am starting to feel some better but time will tell. Thanks for the info! Manysilver

Jump to this post

Hi Predictable: As I said I couldn’t sue him but I did turn him into the State Medical Licensing Board and because he was in the National Guard as a psychiatrist I called his commanding officer. Whether anyone did anything to him I don’t know as things like this are kept quiet. At least I got him fired from the job he had when he was treating me but I heard he just moved to another health organization about 2 hrs from here. Thanks for the info & encouragement!!!! JaneL Manysilver

REPLY
Please sign in or register to post a reply.
  Request Appointment